i am a 47 year old woman. I have suffered from depression and anxiety for most of my adult life. I am on antidepressants and have been suffering from chronic insomnia for over 10 years. I take ambien every single night for sleep. it is the only thing that has ever helped me sleep. I have been taking ambien for 10 years. I really want to stop taking it now..i am in a constant brain fog during the day and always tired. I have horrible vivid dreams from the ambien and have been known to have conversations and parttake in activities i have no recollection of the next day and that to me is frightening. My husband tries to watch my closely because i have even cooked meals under the influence of the ambien and have forgotten to turn off the burner of the stove and on more than one occasion he has found me outdoors. No doctor has ever been able to diagnose the cause of my insomnia but i once tried to abruptly stop the ambien and no only did i not sleep for 3 days but i was violently ill and in a total panic.
What can be done for me? Is it possible to get off this drug by myself? Is it necessary to be done in an inpatient setting? My stress level is at an all time high..i spend all day with anxiety knowing i will have to take ambien in the evening and it also seems i am not falling asleep as fast as i used to once i take it and the side effects are worsening. I dont want this drug in my life anymore but i dont know how to stop and my doctor just keeps administering it to me saying there is nothing else on the market for sleep.
I too am in a similar boat. I have been on Ambien for 5 years and have the same brain fog effects you mention. It is a real love hate relationship with this drug. As you, I find it the only thing that really seems to give me some results. My problem is I get only 2 hours of sleep with it now. (Ambien has a very short half life 2-2 1/2 hours) I think also, tolerance has been established to some effect.
In as much as I get only 2 hours at a time with this drug, I am now taking it 3-4 times a night. But, I have been able to titrate from 10mg at a time down to 2 1/2mg X 3 or 4. I think the key is cutting back gradually, 2 1/2 mg at a time for maybe a week or two, then move lower.
A you know, with this drug, it is much more efficacious taken on an empty stomach. I also shut the lights off immediately upon taking it. No walking around, tv, books etc.
Insomnia is a terrible curse but I believe the drug industry will soon have alternatives to Ambien that work on a completely different receptor in the brain. In this manner all the folks like us will be able to kick Ambien and get hooked on something new!!
Ask your doctor about adding trazadone to your regimen. It is an antidepressant and to be taken in the evening before bed. You would take this in lieu of the ambien. You may need to ween off the ambien a bit at first. Insomnia has always been the greatest issue for me as well with anxiety/depresssion and Trazadone has been the solution.
The side affects of not sleeping will make you report more problems to your doc,,, like wat you reported. So your medical condition of not sleeping,,,, is a medical one,?not a mental one.? The doc is treating you medical problem,,, mentally,, if this is the case ? Ask your doc my sleeping problem mental or medical. Make the doc do his job lright. No b/st make verification , and you can understand more better how to move forwards. And look at yourself, not sleeping, or fixing your sleep problem would fix a lot I bet. Keep on keep in on. I look for my sleep like I might fiend it on day , in my grave will I sleep... Free from my fight ,, my fight of sleep,, I will relax and and fiend myself dreaming, dreams once had as a lad. I'm out.
I suffer from imsomnia the most iv been up is 130 hours yes it ***** but try taking meds at a controlled dosage and try to reset ur clock i get about 2 to 4 houers a night so i feel your pain i dont have all ur problems but consult ur doctor about melatonin or other medications
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.